If i am experiencing heart palpitations with synthroid increase in dosage, should I continue to take it? I'm seeing a new dr and she said that I must take the dose she gives me no matter what. I was once on 112mcg and i felt like my heart was going to explode, so my dr at the time told me to go back to 100mcg. Now that im seeing a new dr, she is monitoring me again since my tsh went up to 110 and she told me yesterday that I have to take the dose she gives me and I have to stay on it. Her reason was "we are doing this scientifically based, so if your numbers are still messed up, we are increasing your does and you have to take it."
i guess Im just a bit nervous here. I felt like I was going to have a heart attack on 112mcg, and now my new dr is advising me that if she gives me 112 or 125 or 150, that i have to take it no matter how it makes me feel.
I once heard that thyroid medication can cause heart palpitations and even heart attacks. Is this true??
I think I'd find a doctor who also pays attention to your symptoms. Doing things "scientificly (AKA: numbers/lab driven) and ignoring symptoms is what endo.s are famous for and can get you into trouble health wise. Maybe a different med is called for here? There are other meds out there, however endo.s act like Synthroid is the only way, and that "we better do it their way or hit the highway!" My daughter is nine and born without a thyroid gland. She too was kept on Synthroid her whole life and her pediatric endo. ignored all her hypo. symptoms or blammed them on something else. She eventually began suffering from heart palps (PVC's) as her Dr. never checked her free t3 level. I found someone who would, and low and behold it was very low. She now sees a new doctor, who understands the importance of available (FREE) t3 and t4 in the body. She never ignores symptoms and my daughter now takes a new medication (Nature-Throid).It is a desiccated porcine hormone that has t3 in it as well as t4,t2, t1, calcitonan, and selinium) Her hormones are kept at the right level for her individual needs and she no longer has heart issues and other bothersome hypo. issues. Find a doctor who doesn't think they are GOD and someone who will work with you instead of dictating to you what you will or will not do! Find someone who understands the importance of t3. There are other doctors out there who do "get it"! (They are usually not endos.)
Is your doctor monitoring your FT3 and FT4 as well as TSH? If so please post your results with their reference ranges. TSH, a pituitary hormone, is a very poor indicator of thyroid status and should never be used alone to diagnose or treat thyroid problems.
Palpitations can be a symptom of overmedication. Your doctor shouldn't be ignoring your symptoms and simply telling you to keep taking more. If you have symptoms of overmedication with a high TSH, it could indicate a pituitary issue. My (former) PCP kept increasing my dose of levo and telling me my tachycardia and palpitations had nothing to do with the meds. She was dead wrong. Your doctor obviously has no idea how miserable tachy/palps can be.
It's really important that you make sure your doctor is monitoring FT3 and FT4 as well as TSH. If not, you should have those tested immediately since you are exhibiting hyper (overmedication) symptoms with a high TSH. You might also ask your doctor about prescribing a beta blocker, which will help control the palps in the meantime.
Thank you mag for taking time to respond. I used to see an endo and a family practitioner. i moved tho and now the commute to see them is too far. I had not taken my synthroid properly as 1 dr told me one thing and the other dr told me another. My numbers went up and I decided to try Armour Thyroid. My dr prescribed it and i was on it for a few months. I then hjad my tsh re-tested and it had skyrocketed from 13 to 110 in 3 or 4 months! My new local family practitioner is now monitoring me and trying to get me better. I have been back on synthroid since August 24th of this year. My TSH was 110 and I should get my new results today hoping the numbers have improved. Im on 100mcg of synthroid but my dr told me yesterday that if she tells me to increase it than I have to or , get this..."go see another dr if you dont want to do it the way Im telling you". Wow. She is the one not concerned of my heart palps etc. I was blown away. I started .50 mcg in august then quickly went to .75 and then to 100mcg. Ive been on 100mcg for about 7 or 8 weeks. Lets hope its working. And lets also hope that with the increased dose that I dont run into heart palps.....they are so scary.
Armour brand reformulated while my daughter was on it and she began to not do well on it. I switched her to Naturethroid and she is doing great! (3 months now) There is also compounded desiccated if Naturethroid can't be found. Maybe you just need a smaller dose of Synthroid and add t3 Cytomel to it? The heart palps could be due to you not converting enough of the synthetic t4 (storage hormone) into the biologically active t3 that the body needs to function properly. The heart is the one organ that will try to compensate by speeding up, slowing down or by adding extra beats when things are not right/balanced in the body.You need to find out that freet3 level and freet4 level. The Free stands for the available hormone that the body can use. (not bound up with proteins) After hearing your doctors comment, I'd definitly start searcing for a better one!
In addition to what have been said above , if you have hashimoto and if the palps are not severe then you might want to wait 3months+ till you reach stable state ,if it continued after that then you are overdose ,since when you increase your dose you might be temporarily overdosed !!!
If you don't have any heart conditions then you should be fine if the heart palps are only temporary upon dosage increase..
I'm 37 years old, no heart condition and my TSH was up to 102 and my doc threw me on 88mcg.. My doc was going to give me a beta blocker to assist with the symptoms caused by the heavy dosage of Synthroid but i refused the beta blockers.. I had the heart palps off and on for the first week or 2 and that was it.. Now occassionally i have them due to what i believe is hashitoxicosis "where hormone is spilling into my blood" this can cause hyper symptoms as well "including heart palps"
I think your doc is just trying to get your labs down because of the threat of myxedema coma which is a possible life threatening complication of severe hypothyroidism, but of course you have to be careful to get readjusted to the meds too.. Usually people with no underlying medical or heart condition can tolerate the high start dosages of Synthroid, it isn't fun but is usually temporary...
Heart palps can be due to either hyper or hypothyroidism. What other symptoms, if any, do you have? Please post your thyroid related test results and reference ranges from before starting on med and each time you increased your med. Also, please post current results as well. What thyroid med are you taking and what is daily dosage now? Have you been tested for Vitamin D, B12 and ferritin? If so, please post those also.
Has your doctor checked your heart function to make sure no problems there?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.